I just checked the CMI for it and you’re right in that citalopram can mimic cold-like symptoms. Obviously, it won’t cause a real cold. You need the virus for that. Here’s what I have from the CMI:
All medicines may have some unwanted side effects. Sometimes they are serious, but most of the time they are not. Your doctor has weighed the risks of using this medicine against the benefits he/she expects it will have for you. Tell your doctor or pharmacist as soon as possible if you do not feel well while you are taking Cipramil. It helps most people with depression, but it may have unwanted side effects in a few people. The side effects of Cipramil are, in general, mild and disappear after a short period of time.
Tell your doctor if you notice any of the following and they worry you:
ringing or other persistent noise in the ears
aching muscles or joint pain
flu-like symptoms, fever, runny or blocked nose, sneezing, facial pressure or pain, coughing or sore throat
increased saliva or dry mouth, taste disturbance
loss of appetite or increased appetite, weight decrease or weight increase
diarrhoea, constipation, flatulence, indigestion, stomach pain or discomfort
nausea (feeling sick) or vomiting
sleepiness or drowsiness, fatigue, yawning
a sense of indifference to everything
sexual disturbances (decreased sexual drive, problems with orgasm; problems with ejaculation or erection)
problems with menstrual periods.
Tell your doctor as soon as possible if you notice any of the following:
fast heart rate or decrease in heart rate
dizziness when you stand up due to low blood pressure
low sodium levels in the blood (the symptoms are feeling sick and unwell with weak muscles or feeling confused) which may be caused by SSRI antidepressants, especially in elderly patients
increased tendency to develop bruises
unusual bleeding, including bleeding from the stomach or bowel
passing more urine than normal or problems when urinating
tingling or numbness of the hands or feet
nervousness, confusion, problems with concentration, loss of memory
agitation, anxiety, worsening of depression.
How about waiting for everything to clear up and make sure that it wasn’t really a cold and giving it another shot when you’re ready? Re the headaches: most SSRIs cause more headache as a start up side effect. It should stop after a couple of weeks. I was on Cipramil for over 4 years. Over time my headaches were worse on it – especially after I hit 15 mg. Remember I’m the guy who gets an effect on a micro dose of anything so 15 mg was a huge amount for me. These days I am good on 2.5 mg of paxil. But in starting it, I had increased head pain for about 2 weeks. Now nothing.